Alert archive / Wyoming / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 101, NWS Cheyenne, WY

July 28, 2022Albany County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 28, 2022, 5:27 PM MDT for Albany County, Wyoming. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2022, 5:27 PM MDT (23:27 UTC)
Expired
Jul 28, 2022, 6:15 PM MDT
In force
48 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Albany County, WY

The radar

The Cheyenne radar (KCYS), 98 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 11.5 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2022-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2022-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3313 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

162 
WUUS55 KCYS 282327
SVRCYS
WYC001-290015-
/O.NEW.KCYS.SV.W.0101.220728T2327Z-220729T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
527 PM MDT Thu Jul 28 2022

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  East central Albany County in southeastern Wyoming...

* Until 615 PM MDT.

* At 526 PM MDT, a severe thunderstorm was located 7 miles east of
  Wheatland Reservoir 3, or 34 miles west of Wheatland, moving south
  at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  east central Albany County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4195 10564 4195 10547 4161 10540 4161 10573
TIME...MOT...LOC 2326Z 000DEG 22KT 4188 10558 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Natoli
2 follow-up statements
240 
WWUS55 KCYS 282355
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
555 PM MDT Thu Jul 28 2022

WYC001-290015-
/O.CON.KCYS.SV.W.0101.000000T0000Z-220729T0015Z/
Albany WY-
555 PM MDT Thu Jul 28 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR EAST CENTRAL ALBANY COUNTY...

At 554 PM MDT, a severe thunderstorm was located 10 miles northeast
of Bosler, or 27 miles north of Laramie, moving south at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of east
central Albany County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4186 10563 4186 10548 4161 10540 4161 10573
TIME...MOT...LOC 2354Z 000DEG 22KT 4170 10558 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Natoli
484 
WWUS55 KCYS 290005
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
605 PM MDT Thu Jul 28 2022

WYC001-290015-
/O.EXP.KCYS.SV.W.0101.000000T0000Z-220729T0015Z/
Albany WY-
605 PM MDT Thu Jul 28 2022

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ALBANY COUNTY
WILL EXPIRE AT 615 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 4186 10563 4186 10548 4161 10540 4161 10573
TIME...MOT...LOC 0005Z 000DEG 22KT 4164 10558 

$$

Natoli

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:57 PM MDT, 2 hours 30 minutes earlier.

Area forecast discussion, Jul 28, 2:57 PM MDT, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
257 PM MDT Thu Jul 28 2022

.SHORT TERM...(This evening through Friday)
Issued at 215 PM MDT Thu Jul 28 2022

The evening thunderstorm forecast remains on track. Afternoon
mesoanalysis reveals around 1000J/kg of ML CAPE along the I-25
corridor as surface fields recover in the wake of morning
convection. Convection to the west over the Sierra Madre and Snowy
Ranges has dropped up to 1" of rain in localized areas - matching
well with the overnight forecast expectations and short-term
guidance blends. Can expect to see similar rainfall totals in
around an hour or so in any stronger cores through the evening
hours. An isolated strong to severe thunderstorm or two does
remain a possibility from the Laramie Range eastward, as hinted at
by recent runs of the HRRR. While flow aloft is weaker today than
yesterday by around 10 knots, ample boundary layer moisture in an
upslope flow regime will still result in marginal bulk shear of
around 30-40 knots, especially north of Cheyenne. One or two
dominant cells may ultimately develop and track south-
southeastward, with gusty winds and hail the primary threats. HREF
ensemble guidance favors most activity diminishing by midnight.
Expect another mild overnight with temperatures running slightly above
average in areas that see lingering cloud cover.

Some uncertainly exists with regard to the Friday thunderstorm
freakiest. Most HREF members indicate a push of drier air from
the west through the late morning and early afternoon hours which
may ultimately mix out too much of the lingering shallow surface
moisture in upslope flow. Wind shear remains marginal at best,
however afternoon guidance still supports around 35-40 knots,
enough to sustain a few organized cells. The expectation is for
overall less thunderstorm coverage than we have seen for the past
two days, with slightly lower precipitation amounts in the heavier
cores. However, can not completely rule out a borderline severe
cell or two, especially toward evening along and south of I-80.
With less cloud cover, temperatures will recover on Friday by
about 5-8 degrees above our cool afternoon highs today.

.LONG TERM...(Saturday through next Thursday)
Issued at 336 AM MDT Thu Jul 28 2022

The anomalous ridge over the PacNW late this week will begin to
shift eastward as height rises continue over the Intermountain-West
into the weekend. Temperatures aloft will steadily rise into early
next week reaching 18-20C at 700mb for Monday and Tuesday. This will
be above the climatological 95th percentile value for late July and
early August leading to afternoon highs in the 90s for most of the
CWA. A few spots across the Nebraska Panhandle could reach the
triple digits, especially on Monday and Tuesday. Deterministic NBM
forecast high temperatures came in higher with the latest forecast
cycle. Chadron looks to be the hottest location as NBM's
Interquartile Range for Monday and Tuesday sits between 99F and
104F.

Besides the return of above-normal temperatures this weekend into
early next week, chances for precipitation will be possible this
weekend, mostly confined to the higher terrain. Best chance for
precipitation could come Tuesday and Wednesday with a few frontal
passages along with monsoonal flow. Looking well out into the
extended, both GFS and EC hint at a rather large ridge setting up
over the central CONUS that should keep above-average temperatures
continuing through early August.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1143 AM MDT Thu Jul 28 2022

Low stratus clouds have lingered through the late morning in the
wake of the earlier thunderstorm activity. This has been
especially prevalent at BFF, SNY, as well as AIA. Recent
satellite imagery indicates some mixing and scattering of cloud
cover at these sites, suggesting cloud cover may break up in the
next 1-2 hours. IFR will linger at BFF the longest as surface
moisture and cloud cover remains deepest at this location. Showers
and thunderstorms are expected to develop off the higher terrain
in southeast Wyoming in the noon-2pm timeframe. Thunderstorm
activity will slowly drift eastward impacting LAR, CYS, and
possibly BFF/SNY this afternoon. VIS reductions to MVFR and CIG
reductions below 1kft are possible in the strongest storms, which
will occur in the 23z-02z timeframe.

&&

.FIRE WEATHER...
Issued at 215 PM MDT Thu Jul 28 2022

Fire weather concerns will remain minimal from today through
Friday as showers and thunderstorms continue to affect much of southeast
Wyoming. Wetting rains are especially likely in the higher terrain
this evening. Drier weather will move in for the weekend, however daily
showers in the higher terrain remain a possibility. Afternoon RH values
will drop into the 20% range in valley locations, however surface wind
flow should generally remain 20mph or less in all locations outside
of thunderstorm outflow.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Flash Flood Watch until 9 PM MDT this evening for WYZ114.

NE...None.
&&

SHORT TERM...MAC
LONG TERM...MB
AVIATION...MAC
FIRE WEATHER...MAC
Hazardous weather outlook, Jul 28, 2:30 PM MDT, 2 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
230 PM MDT Thu Jul 28 2022

NEZ002-003-019>021-054-055-095-096-WYZ101>119-292030-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
230 PM MDT Thu Jul 28 2022

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT
Showers and thunderstorms will bring a threat of gusty outflow
winds as well as heavy rain through the evening. Southeast Wyoming
is the most likely location for strong thunderstorms.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Afternoon showers and possibly a few thunderstorms will once again
affect southeast Wyoming on Friday. Drier weather moves in for the
weekend with showers and storms limited to mainly the mountains. A
return of moisture may bring increased thunderstorm coverage by
early next week.

.Spotter information statement...
Spotters are encouraged to report any wind damage or hail to their
local NWS office.

In the hours before

Special weather statement, Jul 28, 4:09 PM MDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
409 PM MDT Thu Jul 28 2022

WYZ106-115>117-282300-
South Laramie Range WY-
Central Laramie Range and Southwest Platte County WY-
South Laramie Range Foothills WY-Laramie Valley WY-
409 PM MDT Thu Jul 28 2022

...Strong thunderstorms will impact portions of east central Albany,
northwestern Laramie and southwestern Platte Counties through 500 PM
MDT...

At 408 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southeast of Wheatland Reservoir 3 to
16 miles north of Iron Mountain. Movement was south at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Iron Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4158 10560 4153 10505 4188 10520 4190 10560
TIME...MOT...LOC 2208Z 349DEG 18KT 4183 10557 4179 10522

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Natoli
Special weather statement, Jul 28, 5:00 PM MDT, 27 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
500 PM MDT Thu Jul 28 2022

WYZ115-116-290000-
South Laramie Range WY-Laramie Valley WY-
500 PM MDT Thu Jul 28 2022

...A strong thunderstorm will impact portions of southeastern Albany
County through 600 PM MDT...

At 500 PM MDT, Doppler radar was tracking a strong thunderstorm over
Baldy Peak, or 18 miles north of Laramie, moving south at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Laramie, University Of Wyoming War Memorial Stadium and Baldy Peak.

This includes Interstate 80 in Wyoming between mile markers 309 and
321.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4163 10561 4163 10542 4126 10535 4126 10564
TIME...MOT...LOC 2300Z 358DEG 18KT 4157 10554

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Natoli
Special weather statement, Jul 28, 5:23 PM MDT, 4 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
523 PM MDT Thu Jul 28 2022

WYZ103-106-115-116-290015-
South Laramie Range WY-
Central Laramie Range and Southwest Platte County WY-
North Laramie Range WY-Laramie Valley WY-
523 PM MDT Thu Jul 28 2022

...A strong thunderstorm will impact portions of east central Albany
County through 615 PM MDT...

At 522 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Wheatland Reservoir 3, or 33 miles west of Wheatland,
moving south at 25 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of east central Albany
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4196 10563 4197 10546 4167 10537 4166 10566
TIME...MOT...LOC 2322Z 353DEG 20KT 4190 10558

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Natoli

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 6:09 PM MDTSpecial Weather StatementCYSLaramie36 min
Jul 27, 6:28 PM MDTSevere Thunderstorm WarningCYSLaramie47 min
Jul 27, 7:07 PM MDTSevere Thunderstorm WarningCYSLaramie38 min
Jul 27, 7:28 PM MDTSpecial Weather StatementCYSPlatte32 min
Jul 27, 7:55 PM MDTSpecial Weather StatementCYSPlatte35 min
Jul 27, 8:03 PM MDTSevere Thunderstorm WarningCYSGoshen, Platte42 min
Jul 27, 8:31 PM MDTSpecial Weather StatementCYSGoshen29 min
Jul 27, 8:40 PM MDTSevere Thunderstorm Warning Considerable damage threatCYSGoshen, Laramie, Platte39 min
Jul 27, 8:49 PM MDTSpecial Weather StatementCYSGoshen26 min
Jul 27, 9:17 PM MDTSevere Thunderstorm Warning Considerable damage threatCYSGoshen, Laramie43 min
Jul 27, 9:57 PM MDTSevere Thunderstorm WarningCYSLaramie30 min
Jul 27, 10:36 PM MDTSevere Thunderstorm WarningCYSLaramie34 min
Jul 28, 1:00 AM MDTSpecial Weather StatementCYSCarbon45 min
Jul 28, 2:14 AM MDTFlash Flood WatchCYSAlbany, Carbon19 hr
Jul 28, 3:29 AM MDTSpecial Weather StatementCYSAlbany46 min
Jul 28, 4:41 AM MDTSpecial Weather StatementCYSLaramie49 min
Jul 28, 5:35 AM MDTSpecial Weather StatementCYSLaramie40 min
Jul 28, 1:45 PM MDTFlash Flood WarningCYSAlbany, Carbon3 hr
Jul 28, 2:47 PM MDTAreal Flood AdvisoryCYSCarbon3 hr
Jul 28, 4:09 PM MDTSpecial Weather StatementCYSAlbany51 min
Jul 28, 4:16 PM MDTSevere Thunderstorm WarningCYSAlbany, Laramie, Platte44 min
Jul 28, 5:00 PM MDTSpecial Weather StatementCYSAlbany60 min
Jul 28, 5:23 PM MDTSpecial Weather StatementCYSAlbany52 min
Jul 28, 5:50 PM MDTSpecial Weather StatementCYS40 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.